Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 29, 2020, 2:13 PM EDT for Erie County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 29, 2020, 2:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
723
WWUS81 KBUF 291813
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
213 PM EDT Wed Jul 29 2020
NYZ010-019-020-085-291845-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
213 PM EDT Wed Jul 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS...
SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 212 PM EDT, a strong thunderstorm was located over Silver Creek,
or 8 miles northeast of Dunkirk, moving northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Seneca, Lackawanna, Hamburg, Evans, Boston, Eden, Colden,
Orchard Park, Silver Creek, Blasdell, Angola, North Collins, Derby,
Evangola State Park, Angola on the Lake, Woodlawn Beach State Park,
North Boston, Sheridan, Forestville and Farnham.
This includes Interstate 90 between exits 58 and 56.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Erie, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4257 7927 4259 7919 4264 7916 4267 7912
4269 7910 4282 7879 4257 7864 4246 7926
4254 7933
TIME...MOT...LOC 1812Z 245DEG 34KT 4254 7918
$$
FriesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:01 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 29, 12:01 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1201 PM EDT Wed Jul 29 2020
.SYNOPSIS...
An unsettled pattern through Thursday as an upper level low pressure
system to the north tracks away from the region. Dry weather for
Friday through Saturday evening before the next chance for rain
moves into the area Saturday night into Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Scattered showers with a few thunderstorms continue across
especially western NY to the Genesee Valley late this morning. A few
storms have been strong at times but thus far, despite stronger deep
layer shear, MLCAPES only 500-1000j/kg is keeping strength of storms
in check. Main issue thus far from the storms is small hail and
brief, but very heavy downpours.
Additional showers and thunderstorms will continue to develop during
the afternoon and evening as a shortwave trough and associated cold
front begin to approach and eventually cross the region. A few
strong to severe thunderstorms still can't be ruled out as
instability increases through the day. Effective instability will be
dependent on where/when cloud cover can clear out over an area after
showers and thunderstorms move through. Model guidance is suggesting
CAPE values of around 1000 to as much as 1500 j/kg. Increasing shear
through the afternoon will also help with the potential for a few
strong to severe thunderstorms. Lapse rates are the primary factor
limiting the severe potential, with fairly weak rates from 3-6 km.
Temperatures today will be in the upper 70s to mid 80s.
Shower activity will continue tonight as the cold front crosses the
region and low level moisture, combined with cooling 850Ts to around
12C help to initiate a weak lake response. Temperatures tonight will
be in the low to mid 60s.
Thursday, the potential for scattered showers will continue as the
trough axis moves through the area. With 850Ts still around 12C for
the day, a lake response will still be possible downwind of both
lakes as well. Temperatures on Thursday will be in the mid 70s to
low 80s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak cold front passage Thursday evening. Possibly cold enough in
its wake for lake clouds/sprinkles south shore of Lk Ontario late.
High pressure and confluent flow favors fair dry weather Friday and
Saturday. Shortwave approaches late Saturday night.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
A positively tilted trough spanning southward across the Northern
Great Lakes to the southeastern Plains will slowly lift
northeastward across the eastern third of the CONUS during the later
half of the weekend and into the first part of the work week. As
such, an associated surface low will track northeast across Lake
Erie and Lake Ontario Sunday, increasing chances for showers and
thunderstorms across the forecast region. With the departing surface
low and passage of the upper level trough axis will continue the
chances for showers/storms on Monday. A large area of surface high
pressure will dominate across the Great Lakes, spanning into the
region Tuesday which will promote dry weather for at least the
latter half of the day.
Temperatures for the later half of the weekend and the first couple
of days of the work week will range in the mid 70s to low 80s.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Showers and isolated thunderstorms will affect ROC in the next
couple hours. Otherwise, expect additional scattered showers and
thunderstorms to develop during the afternoon as a shortwave trough
approaches from the west. Conditions will be primarily VFR today,
but brief periods of MVFR to IFR will occur during heavier showers.
Mainly VFR tonight with a few showers possible through the night.
Outlook...
Thursday through Friday...Mainly VFR. Scattered showers especially
Thursday afternoon. River valley fog possible across the Western
Southern Tier early each morning. Saturday...VFR.
Sunday...MVFR/VFR with a chance of showers and thunderstorms.
&&
.MARINE...
A cold front will push across the Lower Great Lakes today.
Increasing southwest winds on Lake Erie for a few hours this
afternoon will approach Small Craft Advisory levels. Winds are
expected to be a but lighter on Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020-
040-041.
&&
SYNOPSIS...JLA/SW
NEAR TERM...JLA/SW
SHORT TERM...RSH
LONG TERM...EAJ/RSH
AVIATION...JLA/SW
MARINE...SWHazardous weather outlook, Jul 29, 1:27 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 127 PM EDT Wed Jul 29 2020 NYZ001>008-010>014-019>021-085-301730- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 127 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Scattered strong storms are expected across the region this afternoon into early this evening. An isolated severe thunderstorm with damaging winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 127 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Scattered strong storms are possible across the region this afternoon into early this evening. An isolated severe thunderstorm with damaging winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Jul 29, 11:51 AM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1151 AM EDT Wed Jul 29 2020
NYZ012-085-291645-
Southern Erie-Wyoming-
1151 AM EDT Wed Jul 29 2020
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WYOMING AND
SOUTHERN ERIE COUNTIES...
At 1148 AM EDT, a strong thunderstorm was located over Colden, or 7
miles southeast of Hamburg, moving east at 35 mph. Another
thunderstorm was developing near Derby and Eden, also moving east at
35 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Hamburg, Evans, Boston, Eden, Springville, Colden, Silver Creek,
Angola, Arcade, North Collins, Chaffee, Derby, East Concord, Evangola
State Park, Angola on the Lake, North Boston, Concord, Yorkshire,
Holland and Sardinia.
This includes Interstate 90 between exits 57A and 57.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4273 7906 4275 7901 4275 7816 4252 7817
4252 7846 4254 7847 4251 7860 4252 7899
4254 7903 4254 7908 4257 7911 4257 7913
4255 7915 4255 7917
TIME...MOT...LOC 1548Z 275DEG 30KT 4268 7871
JLASpecial weather statement, Jul 29, 12:21 PM EDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Buffalo NY 1221 PM EDT Wed Jul 29 2020 NYZ012-013-021-085-291700- Allegany-Livingston-Southern Erie-Wyoming- 1221 PM EDT Wed Jul 29 2020 ...A STRONG THUNDERSTORM WILL AFFECT WYOMING...SOUTHEASTERN ERIE... SOUTHWESTERN LIVINGSTON AND NORTH CENTRAL ALLEGANY COUNTIES... At 1221 PM EDT, a strong thunderstorm was located 7 miles northeast of Chaffee, or 12 miles southeast of East Aurora, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Letchworth State Park, Perry, Warsaw, Mount Morris, Chaffee, Portageville, Varysburg, Holland, Sheldon, Nunda, Eagle, Pike, Castile, Silver Springs, Leicester, Gainesville, Hermitage, Bliss, Hunt and Dalton. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4259 7864 4275 7852 4279 7787 4249 7796 TIME...MOT...LOC 1621Z 267DEG 31KT 4267 7842 Fries
Special weather statement, Jul 29, 12:26 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1226 PM EDT Wed Jul 29 2020
NYZ013-014-291700-
Ontario-Livingston-
1226 PM EDT Wed Jul 29 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
CENTRAL ONTARIO COUNTIES...
At 1225 PM EDT, a strong thunderstorm was located over Honeoye, or 14
miles east of Geneseo, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Conesus, Bristol, Rushville, Honeoye, Hemlock, Gorham, Canadice,
Cheshire, Cottage City, Bristol Mountain and Hall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4272 7774 4288 7757 4285 7698 4284 7697
4276 7698 4276 7731 4271 7735 4265 7737
TIME...MOT...LOC 1625Z 274DEG 38KT 4275 7753
FriesSpecial weather statement, Jul 29, 1:09 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
109 PM EDT Wed Jul 29 2020
NYZ012-013-021-291745-
Allegany-Livingston-Wyoming-
109 PM EDT Wed Jul 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WYOMING...
SOUTHERN LIVINGSTON AND NORTHEASTERN ALLEGANY COUNTIES...
At 109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Letchworth State
Park to near Portageville. Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Dansville, Letchworth State Park, Portageville, Nunda, Pike, Ossian,
Canaseraga, Rossburg, Hunt, Dalton, Ossian Center and Swain.
This includes Interstate 390 between exits 4 and 5.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4248 7812 4256 7822 4265 7786 4260 7749
4258 7749 4258 7766 4253 7766 4253 7772
4246 7772 4244 7773
TIME...MOT...LOC 1709Z 278DEG 32KT 4258 7787 4255 7807
FriesLocal storm report, Jul 29, 2:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
210 PM EDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG CHAUTAUQUA 42.21N 79.47W
07/29/2020 CHAUTAUQUA NY LAW ENFORCEMENT
TREE AND WIRE FELL ON HOUSE ALONG STATE ROUTE 394.
&&
EVENT NUMBER BUF2000921
JLASpecial weather statement, Jul 29, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
213 PM EDT Wed Jul 29 2020
NYZ010-019-020-085-291845-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
213 PM EDT Wed Jul 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS...
SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 212 PM EDT, a strong thunderstorm was located over Silver Creek,
or 8 miles northeast of Dunkirk, moving northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Seneca, Lackawanna, Hamburg, Evans, Boston, Eden, Colden,
Orchard Park, Silver Creek, Blasdell, Angola, North Collins, Derby,
Evangola State Park, Angola on the Lake, Woodlawn Beach State Park,
North Boston, Sheridan, Forestville and Farnham.
This includes Interstate 90 between exits 58 and 56.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Erie, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4257 7927 4259 7919 4264 7916 4267 7912
4269 7910 4282 7879 4257 7864 4246 7926
4254 7933
TIME...MOT...LOC 1812Z 245DEG 34KT 4254 7918
FriesThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:20 AM EDT | Small Craft Advisory | BUF | 16 hr | |
| Jul 29, 10:06 AM EDT | Special Weather Statement | BUF | Erie | 54 min |
| Jul 29, 10:51 AM EDT | Special Weather Statement | BUF | Genesee | 54 min |
| Jul 29, 10:55 AM EDT | Special Marine Warning | BUF | 23 min | |
| Jul 29, 11:35 AM EDT | Special Weather Statement | BUF | Livingston | 55 min |
| Jul 29, 11:51 AM EDT | Special Weather Statement | BUF | Wyoming | 54 min |
| Jul 29, 12:21 PM EDT | Special Weather Statement | BUF | Wyoming | 39 min |
| Jul 29, 12:26 PM EDT | Special Weather Statement | BUF | Ontario | 34 min |
| Jul 29, 1:09 PM EDT | Special Weather Statement | BUF | Livingston | 36 min |
| Jul 29, 1:19 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario | 41 min |
| Jul 29, 1:28 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 62 min |
| Jul 29, 1:48 PM EDT | Special Marine Warning | BUF | 42 min | |
| Jul 29, 2:10 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 65 min |
| Jul 29, 2:25 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jul 29, 2:49 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 56 min |
| Jul 29, 2:53 PM EDT | Special Weather Statement | BUF | Erie, Wyoming | 52 min |
| Jul 29, 3:27 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Wyoming | 48 min |
| Jul 29, 3:41 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 64 min |
| Jul 29, 3:45 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario | 45 min |
| Jul 29, 4:15 PM EDT | Special Weather Statement | BUF | Monroe | 45 min |
| Jul 29, 4:20 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 40 min |
| Jul 29, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 38 min |
| Jul 29, 4:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 64 min |
| Jul 29, 5:35 PM EDT | Special Weather Statement | BUF | Genesee | 25 min |
| Jul 29, 5:42 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 48 min |
| Jul 29, 6:34 PM EDT | Special Weather Statement | BUF | Livingston | 26 min |
| Jul 29, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario | 51 min |
| Jul 29, 6:41 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 34 min |
| Jul 29, 6:50 PM EDT | Tornado Warning | BUF | Livingston, Monroe, Ontario | 28 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.